Michigan, 2007Winter Storm in Michigan, January 14 to 15, 2007
January 14 to 15, 2007 · NWS GRR · 15 events in 15 counties and zones
A synoptic low pressure system brought snow to central lower Michigan and freezing rain to southern lower Michigan. 5.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A synoptic low pressure system brought snow to central lower Michigan and freezing rain to southern lower Michigan. Storm total snowfall reached six inches across much of central Michigan and freezing rain resulted in significant ice accumulations of 0.3 to 0.5.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 14, 3:15 AM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 14, 3:15 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 AM EST SUN JAN 14 2007
.SHORT TERM...
A WINTER WX ADVISORY CONTINUES IN EFFECT UNTIL 4 PM THIS AFTN FOR
THE SOUTHERN HALF OF OUR CWA. 00Z GFS AND NAM GUIDANCE CONTINUES TO
SUGGEST THAT MIXED PCPN WILL GRADUALLY BECOME MORE PREVALENT ACROSS
OUR SOUTHERN CWA THROUGH THE MORNING AND LIGHT FZRA HAS ALREADY BEEN
REPORTED IN AZO AND LAN. FCST SOUNDINGS SUGGEST THAT A MIX OF LIGHT
FREEZING RAIN AND SLEET IS LIKELY THIS MORNING INTO EARLY TO MID
AFTERNOON ROUGHLY ALONG AND SOUTH OF I-96. WE WILL CONTINUE TO CARRY
CHC POPS FOR SNOW SHOWERS FOR OUR NORTHERN CWA TODAY WHERE PCPN TYPE
SHOULD NOT BE AN ISSUE.
THE PRIMARY LOW PRESSURE SYSTEM WILL CONTINUE TO BECOME BETTER
ORGANIZED AND MOVE TO BETWEEN IND AND CVG BY 06Z MONDAY. PCPN IN
ASSOCIATION WITH THIS SYSTEM WILL DEVELOP ACROSS OUR SOUTHERN CWA
THIS EVENING AND THEN GRADUALLY OVERSPREAD OUR CWA FROM SOUTH TO
NORTH OVERNIGHT.
WE WILL ISSUE A WINTER STORM WATCH FROM TONIGHT THROUGH NOON MONDAY
FOR OUR SOUTHERN TWO TIERS OF COUNTIES (INCLUDING THE AZO... BTL...
LAN AND JXN METRO AREAS) FOR A MIX OF FZRA... SLEET AND SNOW AND
POTENTIAL FOR LGT TO MDT ICING TO OCCUR WHERE PCPN TYPE IS MAINLY
FZRA. NAM FCST SOUNDINGS FOR THE I-94 CORRIDOR FOR TONIGHT SHOW
CONSIDERABLY MILDER TEMP PROFILES ALOFT AND IMPLY THAT A MIX OF
SLEET AND FZRA IS MOST LIKELY AND FZRA COULD BE THE PREDOMINANT PCPN
TYPE FOR MUCH OF THE NIGHT. ON THE OTHER HAND GFS FCST SOUNDINGS FOR
THE I-94 CORRIDOR CERTAINLY EXHIBIT COOLER TEMP PROFILES AND IMPLY
PCPN TYPE WOULD BE MAINLY SNOW. WE WILL MENTION A MIX OF SNOW...
SLEET AND FZRA TONIGHT FOR OUR SOUTHERN TWO TIERS OF COUNTIES BEFORE
A GRADUAL TRANSITION TO ALL SNOW TAKES PLACE BY AROUND 10-12Z MONDAY
AS COLDER AIR WRAPS IN ON THE BACK SIDE OF THE LOW PRESSURE SYSTEM.
THANKS FOR THE COORD ON THE WATCH HEADLINE DTX AND IWX.
FCST SOUNDINGS SUGGEST PCPN TYPE WILL BE ALL SNOW ACROSS ROUGHLY THE
NORTHERN HALF OF OUR CWA TONIGHT THROUGH MONDAY. AS FOR TOTAL
SNOWFALL UP NORTH... NAM GUIDANCE CONTINUES TO BE MUCH MORE
AMBITIOUS WITH QPF AS COMPARED TO THE GFS. FOR INSTANCE FOR LDM
THE COBB SNOW TOOL GIVES LDM 7 INCHES OF CUMULATIVE SNOWFALL FROM
MIDNIGHT TONIGHT THROUGH NOON MONDAY. HOWEVER THE COBB SNOW TOOL
BASED OFF OF 00Z GFS GUIDANCE QPF ONLY GIVES LDM 3.9 OF TOTAL
SNOWFALL FOR THAT SAME TIME FRAME. I BELIEVE A COMPROMISED SOLUTION
SHOULD WORK OUT THE BEST AND WE EXPECT A TOTAL SNOWFALL OF 3 TO 6
INCHES FROM AROUND MIDNIGHT TONIGHT THROUGH THE EARLY AFTERNOON
HOURS MONDAY ROUGHLY ALONG AND NORTH OF A LINE FROM MKG TO ALMA.
LIGHTER TOTAL SNOW ACCUMS ARE ANTICIPATED IN THAT TIME FRAME IN THE
I-96 CORRIDOR BUFFER ZONE FROM GRR EAST WHERE SNOW COULD BE MIXED
WITH SLEET AT TIMES TONIGHT.
WE FELT THAT NO HEADLINES WERE NECESSARY AT THIS TIME FOR OUR
CENTRAL AND NORTHERN CWA FOR TONIGHT/MONDAY MORNING SINCE SNOW
TOTALS SHOULD STAY BELOW WARNING CRITERIA. I FELT THE DAY SHIFT
COULD MAKE THE CALL ON A POTENTIAL SNOW ADVISORY HEADLINE FOR OUR
NORTHERN CWA WHICH WILL PROBABLY BECOME NECESSARY FOR TONIGHT INTO
MONDAY MORNING BASED ON 12Z GUIDANCE AND MODEL QPF TRENDS.
COLDER AIR WILL CONTINUE TO ADVECT IN BEHIND THIS SYSTEM AND 850 MB
TEMPS WILL FALL TO AROUND -12 C MONDAY NIGHT AND -14 TO -16 C
TUESDAY. THIS WILL SET THE STAGE FOR LAKE EFFECT SNOW IN NW FLOW
WITH POTENTIAL FOR SIGNIFICANT ACCUMS IN OUR FAVORED NW FLOW SNOW
BELT REGIONS MONDAY NIGHT THROUGH TUESDAY. THEREFORE WE BUMPED POPS
UP TO LIKELY FOR OUR WESTERN CWA FOR THAT TIME FRAME.
.LONG TERM...
EXTENDED PERIOD BEGINS TUESDAY NIGHT WITH LAKE EFFECT SNOW SHOWERS
TAPERING OFF TO FLURRIES AND ENDING AS INVERSION HEIGHTS LOWER AND
SFC HIGH BUILDS IN. THE SFC HIGH MOVES ACROSS ON WEDNESDAY PROVIDING
A NICE WINTER DAY BUT A CLIPPER IS APPROACHING FROM THE NORTHWEST BY
LATE THURSDAY INTO THURSDAY NIGHT. THERE IS ALSO A SURGE OF MOISTURE
FROM THE SOUTHERN STREAM AT THAT TIME BUT IT APPEARS THESE TWO
SYSTEMS WILL NOT PHASE...AT LEAST NOT UNTIL THEY ARE EAST OF THE
GREAT LAKES. WILL KEEP THE CHANCE POPS GOING THROUGH THE END OF THE
PERIOD AS ECMWF AND GFS BOTH SHOW A SHOT OF COLD AIR ARRIVING FRIDAY
AND LAKE EFFECT SNOW SHOWERS A DEFINITE POSSIBILITY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY THROUGH
4 PM THIS AFTERNOON FOR THE SRN HALF OF THE GRR CWFA.
WINTER STORM WATCH FROM 8 PM THIS EVENING THROUGH NOON MONDAY FOR
ALLEGAN... BARRY... EATON... INGHAM... VAN BUREN... KALAMAZOO...
CALHOUN AND JACKSON COUNTIES.
&&
LAURENS OSTUNO
Hazardous weather outlook, Jan 14, 6:09 AM EST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
609 AM EST SUN JAN 14 2007
MIZ037>040-043>046-151115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-
609 AM EST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW CAN BE EXPECTED THIS MORNING...WITH ACCUMULATIONS OF
ONLY A DUSTING EXPECTED. SNOW WILL PICK UP TONIGHT...WITH 2 TO 4
INCHES POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS ARE POSSIBLE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-151115-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
609 AM EST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ050>052-056>059-151115-
MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-
609 AM EST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW AND FREEZING RAIN CAN BE EXPECTED THIS
MORNING...WITH SOME ROADS VERY SLIPPERY. SNOW WILL PICK UP AGAIN
TONIGHT...WITH 1 TO 3 INCHES POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS ARE POSSIBLE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MIZ064>067-071>074-151115-
ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
609 AM EST SUN JAN 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOME LIGHT SNOW AND FREEZING RAIN CAN BE EXPECTED THIS
MORNING...WITH SOME ROADS VERY SLIPPERY. SNOW AND FREEZING RAIN WILL
PICK UP AGAIN TONIGHT. ROADS ARE EXPECTED TO BECOME VERY SLIPPERY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS ARE POSSIBLE MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO
Winter Storm, Newaygo
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Storm total snowfall of six inches was reported.
Winter Storm, Mecosta
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Mecosta forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Storm total snowfall of six inches was reported.
Winter Storm, Isabella
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Isabella forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Storm total snowfall of six inches was reported.
Winter Storm, Muskegon
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Storm total snowfall of six inches was reported.
Winter Storm, Montcalm
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Storm total snowfall of six inches was reported.
Winter Storm, Ionia
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Ionia forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Clinton
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Clinton forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Allegan
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Allegan forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Barry
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Barry forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Eaton
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Eaton forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Ingham
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Ingham forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Van Buren
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Van Buren forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Kalamazoo
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Kalamazoo forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Calhoun
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Calhoun forecast zone
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Three tenths of an inch of ice accumulation was reported.
Winter Storm, Jackson
- When
- January 14, 9:00 AM EST to January 15, 7:00 AM EST
- Where
- Jackson forecast zone
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A half an inch of ice accumulation was reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 14 to 15, 20073 deaths · 14 events
- Winter Storm in Iowa, January 14 to 15, 20072 deaths · 3 injured · 11 events
- Winter Weather in New York, January 14, 20071 death · 21 events
- Frost and Freeze in California, January 14 to 15, 2007$26 million · 3 events
- Ice Storm and Heavy Snow in Michigan, January 14 to 15, 2007$2.0 million · 14 events
- Winter Storm in New York, January 14 to 15, 2007$600,000 · 6 events
- Lake-Effect Snow in Michigan, January 14 to 15, 20075 injured · 4 events
- Flash Flood in Arkansas, January 14, 2007$53,000 · 1 event
- Flooding in Indiana, January 14 to 19, 2007$30,000 · 5 events
- Winter Weather in Wisconsin, January 14 to 15, 200720 events
- Cold in Texas, January 14 to 15, 200719 events
- Flooding in Indiana, January 14 to 23, 2007$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14059, 14060, 14062, 14063, 14065, 14069, 14070, 14071, 14072, 14073, 14074, 14075, 14076, 14077, 14078.